Simple jQuery Dropdowns
Please use this identifier to cite or link to this item: http://repository.li.mahidol.ac.th/dspace/handle/123456789/17654
Title: Drugs in the aetiology of agranulocytosis and aplastic anaemia
Authors: David W. Kaufman
Judith P. Kelly
Jan M. Jurgelon
Theresa Anderson
Surapol Issaragrisil
Bengt Erik Wiholm
Neal S. Young
Paul Leaverton
Micha Levy
Samuel Shapiro
Boston University
Mahidol University
Socialstyrelsen National Board of Health and Welfare
National Heart, Lung, and Blood Institute
University of South Florida Health
Hadassah University Medical Centre
Keywords: Medicine
Issue Date: 3-Dec-1996
Citation: European Journal of Haematology, Supplement. Vol.57, No.60 (1996), 23-30
Abstract: Agranulocytosis and aplastic anaemia are rare but serious conditions known to be caused by numerous drugs. Most of what is known or suspected about the aetiology is based on case reports, with only a few formal epidemiological studies that provide quantitative estimates of risk, Updated results have been obtained from a combined analysis of data from 3 case-control studies that used similar methods: the International Agranulocytosis and Aplastic Anemia Study (IAAAS), conducted in Israel and Europe; a study conducted in the northeast US; and a study conducted in Thailand, Totals of 362 cases of agranulocytosis, 454 cases of aplastic anaemia and 6,458 controls were included in the analyses. The IAAAS and Thai study were population-based, providing estimates of the incidence of the 2 dyscrasias. The overall annual incidence of agranulocytosis in the ambulatory population was 3.4/106 in the IAAAS and 0.8/106 in Thailand; by contrast the incidence of aplastic anaemia was 2.0/106 in the IAAAS and 4.1/106 in Thailand. A total of 21 compounds were significantly associated with an increased risk of agranulocytosis in the IAAAS and US studies. Excess risks ranged from 0.06 to 13 cases/106 users/wk; the most strongly associated drugs were procainamide, anti-thyroid drugs and sulphasalazine. An association with drugs that had previously been suspected was also seen in Thailand. The overall aetiologic fractions of agranulocytosis due to drug use were 62% in the IAAAS, 72% in the US and 70% in Thailand. Eleven drugs were significantly associated with an increased risk of aplastic anaemia, with excess risks ranging from 1.4 to 60 cases/106 users in a 5-month period. The most strongly associated drugs were penicillamine, gold and carbamazepine. Aetiologic fractions were 27% in the IAAAS, 17% in the US and 2% in Thailand, which paralleled the prevalence of use of associated drugs in the 3 populations. The present results confirm that agranulocytosis is largely a drug-induced disease, with similar proportions accounted for in 3 disparate geographic regions. By contrast, although many of the expected associations were observed for aplastic anaemia, most of the aetiology is not explained by drugs. For all associated drugs, the excess risks are sufficiently low that blood dyscrasias should not figure prominently in the balancing of risks and benefits.
URI: https://www.scopus.com/inward/record.uri?partnerID=HzOxMe3b&scp=0030344773&origin=inward
http://repository.li.mahidol.ac.th/dspace/handle/123456789/17654
ISSN: 09024506
Appears in Collections:Scopus 1991-2000

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.